New Mexico, 2008

High Wind in New Mexico, December 14, 2008

December 14, 2008 · NWS EPZ · 2 events in 2 counties and zones

A large, strong upper level trough approached New Mexico from the west. In response, a deep surface trough developed in the southern plains to the northeast of the area.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A large, strong upper level trough approached New Mexico from the west. In response, a deep surface trough developed in the southern plains to the northeast of the area. The tight surface pressure gradient and mixing down of strong winds aloft resulted in high winds at the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 14, 3:54 AM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Dec 14, 3:54 AM MST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
354 AM MST SUN DEC 14 2008

.SYNOPSIS...
LARGE UPPER TROUGH PERSISTING OVER THE WEST COAST WILL CONTINUE TO
KICK OUT DISTURBANCES OVER THE BORDERLAND THROUGH THURSDAY. IN THE
SHORT TERM...THAT MEANS ANOTHER WINDY DAY TODAY WITH WIND ADVISORIES
IN EFFECT THROUGH THIS AFTERNOON. ALSO A SLIGHT CHANCE OF SHOWERS...
MAINLY FOR MOUNTAIN AREAS...WILL EXIST THROUGH THURSDAY MORNING. THE
LAST TROUGH PUSHES THROUGH THURSDAY MORNING...ENDING THE CHANCE OF
SHOWERS AND CLEARING THE SKIES. TEMPERATURES WILL START A COOLING
TREND TODAY BACK CLOSE TO NORMAL BY MONDAY AND REMAIN JUST ABOVE
NORMAL THROUGH MID WEEK.

&&

.DISCUSSION...
ONE WINDY DAY DOWN...AND ONE TO GO. BROAD UPPER LONG WAVE TROUGH
PERSISTING OVER THE WESTERN U.S. WITH MAIN DOMINATING UPPER LOW NOW
JUST OFF THE COAST OF VANCOUVER ISLAND...WHILE WEAKENING UPPER LOW
WITH TODAYS FRONTAL SYSTEM SHEARING OUT OVER MONTANA. SURFACE FRONT
DOWN IN OUR NECK OF THE WOODS IS APPROACHING THE 4 CORNERS REGION
AND IS PROGGED TO BE THROUGH THE CWA LATE THIS AFTERNOON. AHEAD OF
THIS FRONT WINDS SHOULD BEGIN INCREASING LATE THIS MORNING INTO WIND
ADVISORY CRITERIA THROUGH MUCH OF THIS AFTERNOON. TIMING OF FRONT
WILL DETERMINE WHEN WINDS DIE DOWN...LOOKS LIKE LATE AFTERNOON AT
THIS TIME. HAVE UNDERCUT MOS HIGH TEMPS SOME AS AIRMASS ORIGINS AND
HISTORY OF THE PASSAGE INDICATE FAIRLY COLD TEMPS. IF FRONT IS
QUICKER THAN PROGGED HIGHS MAY BE EVEN LOWER. FAIR AMOUNT OF SHOWERS
OVER CENTRAL/NORTHERN ARIZONA AND A FEW OF THESE SHOULD MOVE TO THE
GILA LATE THIS MORNING AND ACROSS THE REST OF THE NORTHERN TIER THIS
AFTERNOON.

UPPER LOW NEAR VANCOUVER ISLAND CONTINUES TO DIG SOUTHWARD...
ELONGATING LONG WAVE TROUGH NORTH-SOUTH AND KICKING SEVERAL MORE
SHORT WAVES OUT OVER THE BORDERLAND THROUGH WEDNESDAY. HAVE KEPT LOW
GRADE POPS IN MOUNTAINS ZONES THROUGH WEDNESDAY. WINDS WILL PICK UP
AGAIN THOUGH BELOW ADVISORY CRITERIA. HOWEVER SURFACE PATTERN DOES
SUGGEST PRETTY STRONG SOUTH WINDS THROUGH NORTH/SOUTH CHANNELED
AREAS SUCH AS TRUTH OR CONSEQUENCES TUESDAY AND WEDNESDAY.

DIGGING UPPER LOW MOVES ACROSS THE DESERT SOUTHWEST WEDNESDAY AND
THURSDAY MORNING AS LONG WAVE TROUGH FINALLY BEGINS TO BUDGE EAST.
WENT AHEAD AND PUT LOW POPS IN ALL AREAS WITH THIS TROFPA...WITH
SKIES CLEARING BEHIND IT. LONG WAVE TROUGH IS FINALLY PAST US ON
FRIDAY AND FLOW BECOMES MORE ZONAL AS POLAR JET SHIFTS NORTH. GFS
SHOWING SOME TROPICAL MOISTURE PLUME TRYING TO SNEAK UP TO US NEXT
WEEKEND BUT TOO FAR OUT TO PUT MUCH STOCK IN AT THIS TIME.

&&

.AVIATION...VALID 14/12Z-15/12Z...
GENLY VFR WITH PATCHES OF BKN/OVC040 NEAR UPSLOPE...WEST SIDES...
OF MOUNTAINS. AFT 17Z OCNL MVFR CIG -SHRA OVER THE GILA WILDERNESS.
FM 17Z-00Z...WNDS INCREASING SOUTHWEST 25-30 KTS WITH GUSTS TO
45 KTS. LCL VSBYS 3-5SM BLDU WITH THESE WINDS. FL100 WINDS OVHD FM
12Z-00Z ARE FCST AT 270/55-65KT...THUS EXPECT MDT TO OCNL SEVERE
TURBC OVER AND NR MTNS BLO 15K MSL ESPLY EAST FACING SLOPES.

&&

.FIRE WEATHER...
A LARGE LOW PRESSURE SYSTEM OVER THE PACIFIC NORTHWEST WILL SEND
UPPER LEVEL DISTURBANCES AND FRONTS ACROSS OUR AREA THROUGH THURSDAY.
EVEN THOUGH WINDS WILL EXCEED CRITICAL THRESHOLDS...HUMIDITIES
WILL STAY ABOVE CRITICAL WEATHER CRITERION. THIS UNSETTLED WEATHER
PATTERN WILL REMAIN IN PLACE UNTIL A LARGE UPPER LEVEL TROUGH MOVES
THROUGH EARLY THURSDAY. EACH DAY THROUGH THURSDAY WILL HAVE AT LEAST
A SLIGHT CHANCE OF SHOWERS...MAINLY OVER MOUNTAINS. SNOW LEVELS WILL
REMAIN AT AROUND 7000 FT OR HIGHER EXCEPT FOR TONIGHT BEHIND THE
COLD FRONT AND AGAIN ON WEDNESDAY NIGHT UNTIL LAST UPPER TROUGH
PASSES BY...WHEN SNOW LEVELS WILL BRIEFLY FALL TO 5500-6000 FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 63  40  60  38  62 /  10   0   0   0   0
SIERRA BLANCA TX        61  35  55  31  57 /  10   0   0   0   0
LAS CRUCES              62  38  59  35  61 /  10   0   0   0   0
ALAMOGORDO              58  37  55  32  57 /  10  10   0   0   0
CLOUDCROFT              41  26  40  25  40 /  10  10  10  10  10
TRUTH OR CONSEQUENCES   60  37  57  32  59 /  10  10  10  10  10
SILVER CITY             54  32  52  34  54 /  20  10  20  20  10
DEMING                  62  37  59  33  61 /  10  10   0   0   0
LORDSBURG               60  37  59  33  61 /  20  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 10 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR NMZ022>024-030>032.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR NMZ025.

TX...WIND ADVISORY FROM 10 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR TXZ055-056.

&&

17 HEFNER
Hazardous weather outlook, Dec 14, 6:13 AM MST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
613 AM MST SUN DEC 14 2008

NMZ022>025-030>032-TXZ055-056-151315-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
613 AM MST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

STRONG WINDS EXPECTED FOR THIS AFTERNOON AND EVENING...INCREASING TO
30 TO 40 MPH. FEW AREAS WITH VISIBILITIES AT OR BELOW 5 MILES THIS
AFTERNOON. WIND ADVISORY IN EFFECT FOR THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED SHOWERS ARE POSSIBLE...MAINLY OVER THE MOUNTAINS...THROUGH
THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE REQUIRED.

DH

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Desert

When
December 14, 8:40 AM MST
Where
Southern Desert forecast zone
Measured
75 kt (86 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter

A gust of 86 mph was measured near Aguirre Springs State Park on the eastern slopes of the Organ Mountains, resulting in a few shingles blown off a roof. Minor building damage occurred in Las Cruces according to a local TV station.

High Wind, Southern Sacramento Mountains

When
December 14, 12:00 PM MST
Where
Southern Sacramento Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

A gust of 65 mph was measured just southwest of High Rolls in the southern Sacramento Mountains.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148276, 148275.